Rev Elvis: my battle with depression and prescription drugs
With the Government finally realising the crisis of prescription pills, some harder to get off than heroin, Elvis tribute act vicar Andy Kelso tells his story …
In 2004 I had a breakdown. I was a very busy vicar working in the middle of two large council estates, was a governor at various schools, and had a young family and a wife who had just recovered from depression partly because of a very stressful job in Palliative Care as a Cancer Nurse Specialist.
I had been diagnosed with an underactive thyroid, irritable bowel syndrome and a hiatus hernia and life crashed. I was totally stressed with dealing with difficult problems and difficult people and the above physical symptoms surfaced but so did the hidden depression. I was put on Citalopram and was off work for three months. It probably should have been longer but I dragged myself back and my doses of Citalopram got bigger in order to survive.
I struggled on over the years but in 2009 I was forced to take early retirement. We moved house and I continued my part-time role as chaplain to Worcester Warriors Rugby Club but life was an effort.
In 2011 I found a new lease of life as I began an Elvis Presley Tribute Act but I was still hooked on Citalopram. I tried to lower the dose and for a while I succeeded but before long I had to up the dose again. I kept myself busy and healthy but I couldn’t get off the pills, and what I really needed was a doctor to look at my history and help me through a gradual withdrawal. The fact is that most people should only be on these drugs for a few weeks or months at most – not years and years!
But this summer I realised that the Citalopram just weren’t working anymore. I had been on them for 15 years and so I went back to the doctor. I was told to come off Citalopram which was no longer recommended and to go on a low dose of Sertraline.
They made me feel worse so after a few weeks I returned and said I was just going to come off everything. The doctor was very kind but the average GP really doesn’t understand this area. She agreed but said that if I couldn’t cope to try Duloxetine. When I asked what the side-effects were they were exactly the same symptoms I was already experiencing: headaches, anxiety, blurred eyesight etc. So I said that there was no point and I would try to battle it out.
Now what no one told me was what happens when you come off Citalopram suddenly after so many years. Here’s a list of the symptoms I have been experiencing over the weeks. I put mine in order of worst to least.
1 Brain zaps. Electrical shock-type feelings in the head
2 Headaches. Occur constantly
3 Irritability and mood swings
5 Suicidal thoughts
6 Dizziness and blurred eyesight
7 Depression and anxiety
8 Sleep changes and strange dreams
9 Memory problems
These are horrendous side-effects and the doctor will tell you that they will pass in a few weeks. For most people this is not true! The majority will experience the above effects for over a month or two after stopping medication and sometimes more. Because the effects are so awful initially, many people go back onto a drug and then feel worse for “failing”.
So what am I doing to survive this process of withdrawal? It’s difficult to want to do anything but I am forcing myself to:
1 Take regular exercise. My target is 10,000 steps daily by walking the dogs, swimming, playing golf, gardening
2 Eat healthily
3 Get enough sleep
4 Take the right vitamins
5 Find forums which help me realise I am not alone
6 Pray – hard as that has been at times
One of the hardest things over the years has been the feeling of failing by having to be on Citalopram. I battled depression for years before going onto Citalopram and in those days very little was understood about it. My depression went back to childhood and teenage years issues. My parents divorced when I was very young and I never knew my father. My mother wasn’t maternal and packed me off to boarding school which I hated. I was desperate for love and a father figure and that led me to being sexually abused.
Although I eventually had counselling, nothing could shift the depression. Added to all of this was the burden of being someone that people put on a pedestal when I became a vicar and so you couldn’t share how you felt except with your spouse who in my case did understand only too well. Over the years I have been able to confide in my golfing buddy whose wife has had serious anxiety/depression episodes.
But I was hooked on Citalopram without realising it. Unless you’ve had serious depression people just don’t understand so it’s a lonely walk – as I found out recently when the Worcester News did a front page article on my story and many of the comments online were completely insensitive and hurtful. I think most people’s depression has a root, often in childhood, and sometimes drugs are necessary along with good counselling to get the person up and running, but only for a season.
Finally NHS Watchdog NICE has re-written advice on how doctors should treat adult depression, making it clear that coming off pills can cause long-lasting symptoms. Patients should be warned of the symptoms of going on them and those of withdrawal. For those coming off them there ought to be close monitoring.
I chose to share this now because of the recent publicity but also because I am still going through it. Not much light yet – but I believe eventually there will be.
- You can read Andy’s full story in his recently published booklet called Depression: My Story by Andy Kelso and contact him via his e-mail, firstname.lastname@example.org or on his website www.revelvis.co.uk
- Andy's first concert as Rev Elvis was in Redditch in 2011 – now he is giving his Farewell Concert in the same town at South Redditch Social Club on Friday 29 November. Tickets are £5 and details on how to book are at www.revelvis.co.uk